Question | Discussion | References | CME Credit

Updated Feburary 2, 2011

Case 1: Abacavir Hypersensitivity Reaction

Author: David H. Spach, MD

A 25-year-old HIV-infected man with a CD4 count of 150 cells/mm3 and an HIV-1 RNA level of 20,000 copies/ml is begun on trimethoprim-sulfamethoxazole (Bactrim, Septra) and the antiretroviral regimen abacavir (Ziagen) plus emtricitabine (Emtriva) plus atazanavir (Reyataz). Five days later he calls complaining of a rash on his face, trunk, and arms, but with no associated systemic symptoms (Figure 1). After discussing the situation with the patient, it is decided to discontinue the trimethoprim-sulfamethoxazole and to continue the antiretroviral regimen with close supervision. During the next few days, the patient's rash resolves. Ten days later, however, the patient presents to clinic complaining of fever, malaise, nausea, and vomiting. He states that the symptoms are most prominent several hours after each dose of abacavir and the symptoms seem to be getting progressively worse with each dose. On examination you note a fine maculopapular rash.

Which one of the following statement is CORRECT?

A This patient should be diagnosed with abacavir hypersensitivity reaction and should have his medication discontinued. Once his symptoms have resolved, it is safe to rechallenge the patient with a lower does of abacavir.
B The onset of symptoms three weeks after initiating antiretroviral therapy makes abacavir hypersensitivity unlikely because the hypersensitivity reaction is usually characterized by an immediate-type reaction occurring within 12 hours of taking the initial dose of abacavir.
C The presence of multiple organ system involvement increases the likelihood that abacavir hypersensitivity is occurring in this individual.
D This patient is experiencing an abacavir hypersensitivity reaction and should receive therapy with corticosteroids.

  • The following link will open in a new window.
    Figure 1. Trimethoprim-Sulfamethoxazole Ras

    Diffuse, erythematous macular rash present on the trunk and arms.


    Figure 1